IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 1811 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (240 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 » Introduction
 » Case Report
 » Discussion
 » Conclusion
 »  References

 Article Access Statistics
    Viewed2631    
    Printed110    
    Emailed1    
    PDF Downloaded160    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
DRUG WATCH
Year : 2012  |  Volume : 44  |  Issue : 1  |  Page : 124-125
 

Ceftriaxone-induced acute reversible encephalopathy in a patient with enteric fever


1 Department of Pharmacology, Government Medical College, Patiala, Punjab, India
2 Haryana Commission Medical Services - I, Primary Health Centre, Bhagal, Haryana, India

Date of Web Publication14-Jan-2012

Correspondence Address:
Neetu Sharma
Department of Pharmacology, Government Medical College, Patiala, Punjab
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.91884

Rights and Permissions

 » Abstract 

Ceftriaxone is a commonly used, third-generation cephalosporin. Encephalopathy is a rare side effect of third- and fourth-generation cephalosporins. Renal failure and previous disease of the central nervous system predispose to this neurotoxicity. We describe a case of acute transient encephalopathy in a patient treated with ceftriaxone for enteric fever infection. Early detection of this complication is relevant given that stopping the drug usually reverts the neurological syndrome.


Keywords: Adverse drug reaction, ceftriaxone, encephalopathy, neurotoxicity


How to cite this article:
Sharma N, Batish S, Gupta A. Ceftriaxone-induced acute reversible encephalopathy in a patient with enteric fever. Indian J Pharmacol 2012;44:124-5

How to cite this URL:
Sharma N, Batish S, Gupta A. Ceftriaxone-induced acute reversible encephalopathy in a patient with enteric fever. Indian J Pharmacol [serial online] 2012 [cited 2021 Mar 7];44:124-5. Available from: https://www.ijp-online.com/text.asp?2012/44/1/124/91884



 » Introduction Top


Encephalopathy is a rare side effect of third-generation cephalosporins. Compromised renal functions and previous central nervous system (CNS) disease have been shown to predispose to this neurotoxicity. We describe a case of acute transient encephalopathy in a patient treated with ceftriaxonefor enteric fever infection. The present case illustrates the diagnostic challenges and management of this rare but potentially severe side effect of one of the most commonly prescribed parenteral antibiotics.


 » Case Report Top


An eight-year-old male child presented with a history of diarrhea and high-grade fever. Complete hemogram, urine analysis and Widal test were done. Widal test done by slide method (S. typhi O-1:320, S. typhi H- 1:160) was positive. The patient was treated with ofloxacin (100 mg bd. PO). With ofloxacin, there was no improvement in the patient after five days. High-grade fever and diarrhea continued. There were no CNS symptoms of meningeal irritation or behavioral abnormality. The child was conscious, cooperative, well oriented to time, place and persons. The patient was hospitalized and started on ceftriaxone (1 g IV daily) and intravenous fluids. After three days of treatment with IV ceftriaxone, child became afebrile but showed altered mental status with progressive apathy and somnolence. No focal neurological signs or convulsive movements were observed. A few myoclonic jerks were reported only once. He had no fever. The patient was referred to the Dyanand Medical College, Ludhiana (Punjab). In the emergency department, the patient was not in acute distress, had no fever, was hemodynamically stable, but dehydrated. Hb 12 g/dl [normal range 12 to 15 g/dl ], Hct 38% [normal range 35.0 to 49.0% ], TLC 6 ×10 3 /μl l [normal range 5 to 12 ×10 3 /μl l], DLC-N 62 [normal range 60-70%], L 27% [normal range 20-40%], Plt 274 ×10 3 /μl l [normal range 100 to 300 ×10 3 /μl ], urea 14 mg/dl [normal range 8-25 mg/dl], Cr 0.6 mg/dl [normal range 0.5-1.7 mg/dl], Na/K 139/4 [normal range 135-147/ 3.5-5 meq/dl], urinalysis revealed no bacteriuria and pyuria, TSB/DSB 0.77/0 [normal range 0.1-1.0/ <0.2 mg/dl], SGOT/PT 44/23 [normal range 11-47/ 7-53 IU/l], StoolR/E, 2D MRI scan of brain did not reveal acute stroke. Widal test was negative. The patient was started on conservative treatment. A toxic encephalopathy was then considered and ceftriaxone discontinued. The patient's neurological status improved and three days later he was again alert and oriented.


 » Discussion Top


Neurotoxicity has been reported with both third-generation and fourth-generation cephalosporins. [1] The proposed mechanisms include a decrease in γ-amino butyric acid (GABA)-mediated inhibition and cephalosporin-mediated release of cytokines. In fact, cephalosporins may decrease GABA release from nerve terminals, increase excitatory amino acid release, and exert a competitive antagonism with GABA. [2] Alternatively, cephalosporin treatment has been proposed to induce endotoxin release, which generates cytokines liberation, such as tumor necrosis factor-α, a proinflammatory cytokine implicated in septic encephalopathy. [3] Pre-existing CNS abnormalities have been indicated as a risk factor for β-lactams encephalopathy. In most published cases of cephalosporin-induced encephalopathy, renal impairment was present. This was not the case in our patient, who presented with enteric fever and dehydration corrected with intravenous fluids. Excessive dosage has also been shown to be an important determinant of cephalosporin neurotoxicity. [4] Our patient did not show evidence of liver failure and renal dysfunction. In fact, the temporal association of the encephalopathy induction and resolution with ceftriaxone administration and withdrawal makes this antibiotic highly likely to be responsible for the encephalopathy. Moreover, the temporal pattern is in accordance with previous publications reporting cephalosporin neurotoxicity, with a latency of one to ten days after drug initiation and regression of all neurological symptoms within two to seven days following ceftriaxone treatment suspension. [5]

We could establish a probable causal relationship between ceftriaxone and the encephalopathy (Naranjo score 6). [6] The severity of the reaction was determined according to Hartwig et al. The severity assessment revealed the ADR to be moderate, suggesting that required therapeutic intervention and hospitalization prolonged by 1 day but resolved in 24 h or change in drug therapy or specific treatment to prevent a further outcome. Since this patient did not have a history of any such reaction due to ceftriaxone, this adverse drug reaction was unpreventable. Our observation is supported by the modified Schumock and Thorntonscale scale. [7]


 » Conclusion Top


Ceftriaxone-induced encephalopathy is a severe but rare adverse effect. We describe a case of ceftriaxone-induced acute reversible encephalopathy in a patient treated for enteric fever infection. Early recognition of this complication is particularly relevant as discontinuation of ceftriaxone reverts the neurological syndrome.

 
 » References Top

1.Martínez-Rodríguez JE, Barriga FJ, Santamaria J, Iranzo A, Pareja JA, Revilla M, et al. Nonconvulsive status epilepticus associated with cephalosporins in patients with renal failure. Am J Med 2001;111:115-9.  Back to cited text no. 1
    
2.De Sarro A, Ammendola D, Zappala M, Grasso S, De Sarro GB. Relationship between structure and convulsant properties of some beta-lactam antibiotics following intracerebroventricular microinjection in rats. Antimicrobial Agents Chemother 1995;39:232-7.  Back to cited text no. 2
    
3.Eggers V, Fügener K, Hein OV, Rommelspacher H, Heyes MP, Kox WJ, et al. Antibiotic-mediated release of tumour necrosis factor alphain patients with hospital acquired pneumonia and septic encephalopathy. Intensive Care Med 2004;30:1544-51.  Back to cited text no. 3
    
4.Calandra G, Lydick E, Carrigan J, Weiss L, Guess H. Factors predisposing to seizures in seriously ill infected patients receiving antibiotics: Experience with imipenem/cilastatin. Am J Med 1988;84:911-8.  Back to cited text no. 4
    
5.Roncon-Albuquerque R Jr, Pires I, Martins R, Real R, Sousa G, von Hafe P. Ceftriaxone-induced acute reversible encephalopathy in a patient treated for aurinary tract infection. Neth J Med 2009;67:72-5.  Back to cited text no. 5
    
6.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 6
    
7.Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm 1992;49:2229-32.  Back to cited text no. 7
    




 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow